MAUDE Adverse Event Report: SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.

SOLTA MEDICAL, INC THERMAGE CPT SYSTEM TIP; ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Model Number TTNS3.00E4-1200
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840)
Date of Event 03/08/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The data card log showed that the following errors occurred during treatment: quantity - error id - description - percent of reps 5 - 76 - tip lifted/tilted during rf on - 0.42% 32 - 131 - underforce during rf on - 2.67% 1 - 218 - minimum tare force - 0.08% 3 - 132 - underforce during post cool - 0.25% 1 - 309 - almost expired - 0.08% the system has software safeguards (such as a power on self-test) that will trigger error/event codes should system be outside of acceptable limits.An error indicates a recoverable problem that requires operator intervention.If the error occurs during an rf treatment, the rf delivery will be stopped, then a post-cooling step will be completed prior to generating an ¿error tone¿ and displaying the event code and event message.After the error tone, the system will transition into action required mode and will display text with instructions for the operator indicating what action may be required to resolve the issue.Failure to maintain constant force until the tone ends (until the end of post cool state) can result in an unsafe condition.The based on the evaluation of the data, the hp and system performed as expected.The treatment tip was returned and evaluated by service.The tip passed the flow, leak, and thermistor testing.The tip failed visual inspection, as dielectric breakdown was observed.Functional testing was performed (50 treatments) with no errors or other issues observed.The device evaluation confirmed the practitioner reported damage found at the end of thermage treatment.Solta medical has confirmed a low incidence (less than 1% of the total estimated number of treatments) of potential risk to patient associated with breakdown of the dielectric membrane of the treatment tip, which contacts the patient during the thermage cpt procedure.Breakdown of the dielectric material can cause the radiofrequency energy delivered by the system to focus in a small area of the membrane, rather than to be uniformly distributed over the entire membrane area.The thermage system technical user¿s manual and technical bulletin instructs the user to inspect treatment tips for any signs of physical damage before, during, and after treatment.Solta recommends that a tip membrane inspection be performed at the outset of the procedure and every 50 (fifty) pulses there after.Additionally, solta reiterates and emphasizes its recommendation to carefully monitor the condition of the patient¿s skin during treatment.In the case of a dielectric breakdown, the clinician may notice the onset of small burns which would be evidenced by small residual focal red marks or white spots.According to the thermage system technical user¿s manual, burns are known possible adverse patient reactions to thermage treatment.The procedure may produce heating in the upper layers of the skin, causing burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.A review of manufacturing records showed all requirements were met.Final test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.Based on the available information, the reported burn was likely caused by the dielectric membrane breakdown on the thermage treatment tip.Cause of how the damage occurred is unknown.All treatment tips are visually inspected during manufacturing.No corrective action is necessary at this time.
 
Event or Problem Description
A user facility reported patent redness and a burn, and a hole in the thermage cpt tip after a treatment.The aesthetician noticed after the conclusion of treatment that her patient's treated area had persistent redness.The aesthetician then found a hole in the tip membrane, but no hole had been seen on the tip surface before and during the treatment.Available pictures were reviewed by the medical reviewer.Erythema and inflammation were visible on both sides of the patient's face, with one side more than the other side.No blister was seen.It was later reported that upon follow-up with the patient, the event was resolved without any permanent scar.The patient had been treated with a cooling ice pack and hydrocortisone.The patient was not administered any pain medication or placed under anesthesia.No other treatments (besides the one reported) being performed in same area where symptoms were reported.The patient has not undergone any other treatments in the same symptom area within the past 90 days.The patient had prior aesthetic treatments on this area two years ago.The highest energy level used was 2.5 mj then 4 mj.No system errors occurred, nor was notice anything out of the ordinary during treatment.The patient was treated with a stamping method.Solta cryogen and unscented coupling fluid were used.The treatment tip surface was inspected prior to use and nothing unusual or no hole on the tip was seen.The tip was re-inspected during the treatment and everything seemed normal with the tip.However, at the conclusion of the treatment, the hole was discovered on the tip membrane.This is the first time this tip has been used.The event information was reviewed by the medical reviewer and the case was deemed to be considered not serious.The information does not suggest that a serious injury occurred.The tip was brought back for evaluation and dielectric breakdown was observed, which meets the eligibility requirements for a reportable malfunction.

Brand Name
THERMAGE CPT SYSTEM TIP
Common Device Name
ELECTROSURGICAL,CUTTING & COAGULATION & ACC.
Manufacturer (Section D)
SOLTA MEDICAL, INC
11720 n creek pkwy n
ste 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
ste 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 n creek pkwy n
ste 100
bothell, WA 98011
4254202135
MDR Report Key19188778
Report Number3011423170-2024-00153
Device Sequence Number8480824
Product Code GEI
UDI-Device Identifier00850608002421
UDI-Public00850608002421
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173759
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTTNS3.00E4-1200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale